Colorado, 2004

Hail in Colorado, June 17, 2004

June 17, 2004 · NWS PUB · 18 events in 5 counties and zones

18 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 17, 12:41 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 17, 12:41 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
141 PM MDT THU JUN 17 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

...SVR WX AND LOCALLY HEAVY RAIN POSSIBLE ACROSS SERN CO THIS EVE...
...ISOLD DRY TSTMS CONTDVD/SAN LUIS VALLEY THIS EVE...

CURRENTLY...WATER VAPOR AND RUC MODEL UPPER AIR ANALYSES SHOWING
WEAK EMBEDDED SHORTWAVE TROUGHS IN THE SWLY FLOW OVER THE UT AND
HEADING EWD.  SFC ANALYSIS HAS CONVERGENT ZONE FROM THE FOOTHILLS
WEST OF KCOS TO KPUB TO ERN LAS ANIMAS CO.  SERN CO IS STILL
RECOVERING FROM THE WIDESPREAD ST/SC...BUT HAS BURNED OFF QUICKER
THAN YDA.  LAPS SOUNDING DATA OVER KPUB HAS A CAP AROUND 650MB...SO
IT WILL TAKE LOWER/MID 80S TEMPS TO BREAK THE CAP FOR SFC BASED
TSTMS TO GO UP.  HOWEVER...SHRA/TSRA ARE ALREADY BREAKING OUT
ACROSS THE CNTRL MTS.  CU/TCU ALREADY DEVELOPING OVER THE SERN CO
MTS...WHICH COULD BECOME TSTMS ALONG I-25 AND REALIZE HIGHER
THETA/CAPE AIR.  LAPS PLAN VIEW DATA HAS SFC COMPUTED CAPE VALUES
OF 1K-3K J/KG WITH LIFTED INDICES OF -4C TO -8C ACROSS THE SERN CO
MTS AND PLAINS. SUFFICIENT 0-6KM SHEAR IS IN PLACE WITH VALUES OF 30-
45KTS TO SUPPORT SUPERCELL TSTMS.

TNGT...ETA MODEL HAS A H3-H2 POT VORTICITY LOBE MOVING THROUGH CO
THIS EVE AND THEN INTO THE CNTRL PLAINS.  THIS SHOULD BE ENOUGH
IMPLIED SYNOPTIC ASCENT TO CONTINUE TRIGGERING SHRA/TSRA ACROSS
THE SERN CO MTS/PLAINS THIS EVE.  PLEASE READ SPC DAY 1 OUTLOOK
AND SWOMCD FOR SEVERE DISCUSSION.  ANY SCT-NUM SHRA/TSRA ACROSS
ERN CO SHOULD EVOLVE INTO AN MCS ACROSS EXTREME ERN CO AND WRN KS
LATER TNGT.  RELATIVELY HIGH OCTANE FUEL SHOULD BE IN PLACE FOR
HP SUPERCELLS WITH SFC/PBL DEW POINTS IN THE 50S-LOWER 60S AND H7-
H5 SPECIFIC HUMIDITY VALUES OF 5-6 G/KG. ALSO...GEORGES K-INDICES
OF 35-45C SUPPORT THE POTENTIAL FOR HEAVY RAIN ACROSS SERN CO.
STORM MOTION SHOULD BE 240@20-30KTS...SO ANY SIGNIFICANT HEAVY RAIN
EVENT WILL NEED TO COME FROM A STATIONARY (HP) SUPERCELL ON A
BOUNDARY...CELL TRAINING OR MERGERS.  ST/SC WILL PROBABLY MOVE OR
FORM ACROSS SERN CO MTS/PLAINS LATER TNGT INTO FRI AM.  FOR ANY FIRE
WEATHER CONCERNS...THE ERN SAN JUAN MTS AND SAN LUIS VALLEY ARE STILL
IN A REGIME OF HAINES 5/6...EVE HUMIDITY LEVELS OF 10-20%...SFC WINDS
15-20KTS WITH GUSTS AROUND 30KTS...AND THE POTENTIAL FOR DRY
TSTMS.

FRI...ST/SC SHOULD BE ACROSS SERN CO MTS/PLAINS SHOULD BURN OFF
AGAIN BY LATE FRI AM/EARLY AFTN.  FRI SHOULD KIND OF A REPEAT
PERFORMANCE OF TDA AND WED.  MOISTURE/INSTABILITY SHOULD BE IN
PLACE FOR SHRA/TSRA ACROSS THE CNTRL AND SERN CO MTS AND PLAINS.
ERN SAN JUAN MTS AND SAN LUIS VALLEY MAY ONCE AGAIN SEE BREEZY
CONDITIONS...ISOLATED DRY TSTMS...DAYTIME HUMIDITY LEVELS OF 10-
20%...AND HAINES VALUES 5/6.  WILL PROBABLY SEE THE POTENTIAL FOR
SVR WEATHER AGAIN ALONG AND EAST OF I-25...BUT WILL LET THE MIDNIGHT
SHIFT RE-ASSES THE SFC DATA FOR TOMORROW.

.LONG TERM...
(SATURDAY THRU THURSDAY)

SIGNS FOR THE WX PATTERN TO NOT CHANGE MUCH FOR THE WEEKEND INTO
NEXT WEEK.

SAT THROUGH THU...PERSISTENCE IS PROBABLY THE BEST FORECAST TOOL
WITH THE POTENTIAL FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
AND DAY-TO-DAY NOCTURNAL MCS/S ACROSS ERN CO/WRN KS.  THIS WILL
CONTINUE TO PROMOTE LOW LEVEL BOUNDARIES MOVING IN AND OUT OF ERN
CO. THE ERN SAN JUAN MTS AND SAN LUIS VALLEY WILL HAVE THE LOWEST
POTENTIAL FOR SHRA/TSRA EACH DAY. WHERE THE SFC BOUNDARY LIES EACH
DAY WILL BE CRITICAL FOR SHRA/TSRA DEVELOPMENT FROM DAY-TO-DAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

METZE
Hazardous weather outlook, Jun 17, 5:50 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT THU JUN 17 2004

COZ058>089-093>099-181300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
650 AM MDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND TORNADOES WILL ONCE AGAIN BE POSSIBLE ACROSS THE SOUTHEAST
COLORADO PLAINS THIS AFTERNOON AND EVENING. BASED ON CURRENT
COMPUTER MODEL PROJECTIONS...ALL AREAS OF THE SOUTHEAST COLORADO
PLAINS HAS A CHANCE AT SEVERE THUNDERSTORM ACTIVITY TODAY. THE BEST
CHANCE...HOWEVER...WILL BE ACROSS THE FAR SOUTHEAST COLORADO
PLAINS...GENERALLY SOUTH AND EAST OF A LINE FROM KIM TO LAMAR...AS A
WEATHER BOUNDARY IS FORECAST TO MOVE ACROSS THIS REGION LATER THIS
AFTERNOON.

SEVERE THUNDERSTORM ACTIVITY MAY ALSO BE ENHANCED ACROSS THE PALMER
DIVIDE THIS AFTERNOON. HOWEVER...LOW CLOUDS MAY INHIBIT HEATING
ACROSS THIS REGION.

ACROSS THE REMAINDER OF THE PLAINS...SUFFICIENT INSTABILITY AND
SHEAR SHOULD BE IN PLACE FOR A FEW SUPERCELL THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

OVER THE MOUNTAINS...ONLY ISOLATED THUNDERSTORMS ACTIVITY IS
ANTICIPATED. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY WILL CONTINUE ACROSS THE AREA THROUGH EARLY NEXT WEEK.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG
WITH THE POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING
LARGE HAIL AND STRONG WINDS. THE BEST CHANCES OF SEVERE WEATHER WILL
REMAIN ACROSS THE EASTERN PLAINS OF COLORADO BOTH FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 200 PM ACROSS SOUTHEAST COLORADO.

HODANISH/MW

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, El Paso

When
June 17, 1:50 PM MST to 1:55 PM MST
Where
El Paso County, 3 mi SW of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -104.850

Hail, Pueblo

When
June 17, 2:57 PM MST to 3:02 PM MST
Where
Pueblo County, 4 mi S of Pueblo West
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -104.750

Hail, Pueblo

When
June 17, 3:46 PM MST to 3:51 PM MST
Where
Pueblo County, 2 mi NW of Pueblo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -104.633

Hail, Pueblo

When
June 17, 4:00 PM MST to 4:05 PM MST
Where
Pueblo County, 3 mi NE of Pueblo
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.300, -104.567

Hail, Bent

When
June 17, 4:25 PM MST to 4:30 PM MST
Where
Bent County, 25 mi SSW of Las Animas
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.733, -103.400

Hail, Pueblo

When
June 17, 4:29 PM MST to 4:34 PM MST
Where
Pueblo County, Pueblo West
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -104.750

Hail, Bent

When
June 17, 4:40 PM MST to 4:45 PM MST
Where
Bent County, Las Animas
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -103.217

Hail, Pueblo

When
June 17, 4:42 PM MST to 4:47 PM MST
Where
Pueblo County, 8 mi SW of Avondale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.150, -104.450

Hail, Pueblo

When
June 17, 5:00 PM MST to 5:05 PM MST
Where
Pueblo County, Pueblo West
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -104.750

Hail, El Paso

When
June 17, 5:17 PM MST to 5:22 PM MST
Where
El Paso County, Colorado Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.817

Hail, Pueblo

When
June 17, 5:20 PM MST to 5:25 PM MST
Where
Pueblo County, Pueblo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -104.600

Hail, Baca

When
June 17, 5:20 PM MST to 5:25 PM MST
Where
Baca County, 10 mi NNW of Springfield
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.533, -102.683

Hail, Pueblo

When
June 17, 5:30 PM MST to 5:35 PM MST
Where
Pueblo County, Pueblo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -104.600

Hail, Baca

When
June 17, 5:32 PM MST to 5:37 PM MST
Where
Baca County, 10 mi N of Springfield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -102.617

Hail, Prowers

When
June 17, 5:35 PM MST to 5:40 PM MST
Where
Prowers County, 25 mi S of Lamar
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -102.617

Hail, Prowers

When
June 17, 5:54 PM MST to 5:59 PM MST
Where
Prowers County, 28 mi SSE of Lamar
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -102.417

Hail, Baca

When
June 17, 5:54 PM MST to 5:59 PM MST
Where
Baca County, 14 mi ENE of Two Buttes
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -102.167

Hail, Baca

When
June 17, 6:30 PM MST to 6:35 PM MST
Where
Baca County, 10 mi ENE of Campo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.150, -102.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409211, 5409212, 5409213, 5409214, 5409215, 5409216, 5409217, 5409218, 5409219, 5409220, 5409221, 5409222, 5409223, 5409224, 5409225, 5409226, 5409227, 5409228.